High Wind, Garza
- When
- October 15, 10:44 PM CST to October 16, 12:08 AM CST
- Where
- Garza forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.180, -101.298 (the zone’s center; the record gives no point)
A slow moving cut off upper level low pressure system over Arizona continued to spread moisture over the region on the 16th. Scattered rain showers and isolated thunderstorms persisted for much of the day and evening hours.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A slow moving cut off upper level low pressure system over Arizona continued to spread moisture over the region on the 16th. Scattered rain showers and isolated thunderstorms persisted for much of the day and evening hours. Evaporatively enhanced winds on the edge of a precipitation shield led to intermittent severe wind gusts in Garza County. The peak gust at a Texas Texas West Texas mesonet site near Graham was 68 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Oct 15, 5:21 PM CST, 5 hours 23 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 621 PM CDT Sat Oct 15 2022 ...New AVIATION... .SHORT TERM... (This evening through Sunday) Issued at 247 PM CDT Sat Oct 15 2022 Widespread rain and thunderstorms are expected tonight and tomorrow as a strong cold front approaches the CWA from the north and then sweeps south through West Texas. Water vapor imagery shows increasing moisture spreading into West Texas from New Mexico with PWAT values forecast to be in excess of 1.25" across much of the forecast area by tomorrow morning. Rain is expected to form in two general areas tonight; one in southeast New Mexico forming under a corridor of stronger upper level winds and the other along the approaching cold front in the Oklahoma and Texas Panhandle. Forecast instability and wind shear parameters (1500 J/Kg of MUCAPE and 40 kt 0-6 km shear) indicate that a strong thunderstorm or two may be capable in convection in the northeast zone of the CWA. Hail up to quarter sized and wind gusts up to 60 mph may be possible in the strongest storms. The thermodynamic profile in the southwest of Lubbock is less favorable for organized convection and as such severe weather is not expected. After the passage of the cold front, strong deep-layer isentropic ascent will overtake the CWA and allow for continued precipitation through the end of Sunday afternoon. The entire forecast area is expected to receive measurable rainfall with the heaviest amounts in the southern areas. Maximum temperatures tomorrow have been adjusted down several degrees from NBM guidance due to the anticipated heavy precipitation and thick cloud cover. && .LONG TERM... (Sunday night through next Friday) Issued at 247 PM CDT Sat Oct 15 2022 By Sunday evening, the upper level low center is progged over SW New Mexico, continuing its slow eastward progression within a broader belt of strong quasi-zonal flow. Mid and upper level height gradients will rapidly tighten late Sunday night, with compact shortwave energy progged to eject over West Texas through the early morning hours on Monday. More vigorous shower development is expected overnight Sunday as upper level diffluence increases with the passage of a 90 kt upper jet streak. The greatest precip coverage is still expected over the SW South Plains and into the Permian Basin, but the broad nature and impressive magnitude of the upper jet forcing should allow for fairly widespread shower coverage late Sunday night. With strong forcing and efficient rainfall production, the potential for heavy downpours and localized flooding does exist on Sunday night, especially across the SW South Plains where soil moisture levels remain elevated. We still currently expect only very localized instances of excessive rainfall accumulations, but southwestern zones near the TX/NM state line do have the potential for rainfall totals near 1.5" with generally less than 1" expected elsewhere. Upper level forcing will gradually diminish through the day on Monday as the upper low opens and absorbs into broader troughing to our east. The upper atmosphere will begin to dry as this occurs, but entrenched low/midlevel moisture and continued isentropic ascent will support scattered shower development across most of the area lasting through Monday evening. Cloud cover and robust easterly surface flow will also keep temperatures quite cool with most areas on the Caprock seeing highs in the 50s. Dry weather will return on Tuesday and persist through the rest of the work week as upper ridging builds to our west. This will also align with a warming trend, especially by Wednesday as surface flow regains a westerly component. Guidance diverges somewhat by late week, but with general consensus pointing to a return of deep western troughing and a return to southwest flow aloft and potentially unsettled weather by late next weekend. /DWK && .AVIATION... (00Z TAFS) Issued at 608 PM CDT Sat Oct 15 2022 VFR conditions are expected to prevail through the evening hours tonight, with increasing chances of MVFR ceilings after midnight, as showers and thunderstorms spread across the region through the overnight hours. A cold front will push south across all three terminals by sunrise tomorrow morning. Behind the surface cold front, there may be periods of MVFR/IFR ceilings tomorrow morning into tomorrow afternoon. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...17 LONG TERM....30 AVIATION...55
Hazardous Weather Outlook National Weather Service Lubbock TX 254 PM CDT Sat Oct 15 2022 TXZ021>044-162000- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 254 PM CDT Sat Oct 15 2022 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. Rain and thunderstorms are expected tonight. A few strong thunderstorms are possible in the southeast Texas Panhandle, with hail up to quarter size and wind gusts up to 60 mph possible in the strongest storms. Localized heavy rainfall is also possible with the highest amounts in the South Plains and Rolling Plains. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Showers and isolated thunderstorms will continue Sunday and Monday. Localized flooding will be possible across the southwestern South Plains Sunday night into Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, October 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052835.